This month I had intercourse with my fiancé while

Patient

Q: This month I had intercourse with my fiancé while on my second pack of birth control (28 pills - Aviane). It was the 2nd day of the pills. That same day I ended up having drinks with friends, and I took my pill at the same time 4pm like I always do. I did not start drinking till 7 pm and ended up vomiting at 10pm. ( 6 hours after taking the pill). At 12 am that same day I had sexual intercourse. We did not use a condom however he pulled out. It has been two and a half weeks since this incident and I'm almost done with my active red pills and on my third to last active pill I have noticed dark brown discharge. Its not a lot but I have cramping with it since the first day I started this spotting. I still have 2 more active pills left. Should I be concerned with pregnancy since I had puked 6 hours after taking the pill and not using a condom, and if not when should I expect to receive my withdrawal bleeding? As a side note, the first month while on birth control I had brown discharge a few days prior to receiving my withdrawal, however the bleeding showed up on my last active pill. I did not start taking these pills on a first Sunday, but started taking them 10 days after getting my period. Your response is appreciated.

Doctor

A:   Hello,
Thank you for your query at AskTheDoctor.com
I understand your concern.
Firstly there is minimal chance of pregnancy from the exposure you had since your partner pulled out. Also, even though you puked the drug was there for 6 hours and the hormonal variations would have occurred by then. Moreover, you were consistent with the drugs after that.

So, there is no risk of pregnancy here.

You should finish your active pills and expect the withdrawal bleed in a weeks time following that. It can come earlier but definitely not later. Also, I will appreciate if you sit with your gynaecologist and fix on a specific timing and the number of days you are supposed to take the pill.

Hope this was helpful,
Feel free to discuss further,
Regards.

Comments / Follow Ups

Patient: Dear Doctor,

The timing of the pill is not a concern to me as I do not have a problem taking it at 4pm everyday. I've been taking the pill to the T everyday and have not missed any pills. I am very serious about these things. What concerns me is whether the pill could be low dosage and whether this is causing me to spot. The pill is 0.10 mg/0.02mg ( levonorgestrel and ethinyl estradiol). Tomorrow is my last active pill, and I have started spotting dark brown yesterday. Any idea doctor why that is, and is that normal? Like I said in my earlier message, this is only my second month on birth control. There are 7 placebo pills, should I expect my period during this time? Thank you for answering my query about pregnancy, I really appreciate that.
Doctor: For some women on birth control such spotting comes a few days before the expected periods.

So, it doesn't sound like anything abnormal and the low dose pills are mostly preferred now to avoid side effects. Dosage is not a problem, still you can discuss it with your primary gynecologist.

Regards.
Patient: Dear doctor,

So today I took the last active pill, and throughout the day I had minimal bleeding. When I would wipe there was normal color blood, but it was not excessive. Last month ( first month on birth control) I remember spotting before and then getting a period after finishing the last active pill. Should I expect my period in the next few days on the inactive pills, or is this spotting I had and this one day of light bleeding my period? Is there still any concern for pregnancy? Please let me know. I appreciate your response. Thank you
Doctor: It is difficult to say,this could be your period.
If not, you can Expect your period in the next few days.
And no, there is no concern of pregnancy.
Regards.
Patient: Doctor so today I'm still bleeding a little bit, I woke up from the night with a partially stained pad. What concerns me is that last month ( being the first on the pill) I had blood clots, and moderate bleeding, but this month since the first day I started brown spotting and then red slight bleeding, it seems like there was brown clots within the brown spotting, but there was no blood clots through the red. Is that normal, to not have any? I don't think I should be concerned with early pregnancy bleeding or implementation bleeding? To remind, my period started on May 1st, intercourse was on May 9th, I started brown spotting on the 27th of May. Please let me know. This will be my final question. Thank you so much!
Doctor: Yes, such variances in the clotting can occur normally.
You're definitely not pregnant. Please do not worry.

Regards.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews